Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online
Ask a Dentist   »  

Have oral thrush despite taking Bactrim and Nystatin. Negative for HIV, not sexually active. Could it be due to taking Cipro for prostatitis?

User rating for this question
Answered by

General & Family Physician
Practicing since : 1979
Answered : 624 Questions
Hi - I'm currently being treated for oral and genital thrush that is believed to be caused by 4 rounds of antibiotics I was recently on, most of which were Bactrim. I have been using Nystatin cream on my penis for the genital yeast infection and Nystatin oral suspension for my mouth, as well as 10 days of Diflucan that I finished last night. I have also had to take an antibiotic at the same time as all of this (Cipro) to clear up my original problem that forced me to take the antibiotics in the first place (prostatitis).

My problem is that after 2 weeks since first being diagnosed with oral thrush, I still have it. But, of course, I have been taking Cipro this whole time and I have one last dose of that before finishing it. Could that be causing the thrush to linger? I'm all out of Diflucan and have only a little Nystatin left. What would your advice be based on the photos?

Additional notes: my doctor HIV tested me and it was negative. I am not sexually active.
Posted Sun, 12 Aug 2012 in Dental Health
Answered by Dr. Chandra Shekhar Sharma 56 minutes later

Welcome to XXXXXXX

Yes, thrush infection can linger due to concurrent administration of antibiotic.

You should continue treatment of thrush at least for a week after stopping Cipro.

You should take Pre & probiotic capsule also for a couple of days.

If you are not sexually active, there is no need to test HIV. You should rather get your blood sugar (2hrs.PP) tested.

With good wishes,

Above answer was peer-reviewed by
Follow-up: Have oral thrush despite taking Bactrim and Nystatin. Negative for HIV, not sexually active. Could it be due to taking Cipro for prostatitis? 3 hours later
Hi Doctor,

Thank you for your great answer. I should clarify...I am not sexually active as far as intercourse goes but I have participated in oral sex fairly recently. Though again, I have been tested for all STDs and yes, I have had my blood sugar checked as well. Is 2 weeks unusual for thrush to last?

Also, are there any diseases that can be triggered by oral sex other than Gonorrhea, Chlamydia, Hepatitis, HIV, Syphilis and Herpes? I do not have any of these but still have the burning sensation from the prostatitis. I have had 2 flare ups of this and both have been not long after having oral sex. It seems coincidental, but one can never be too sure.
Answered by Dr. Chandra Shekhar Sharma 4 hours later

Welcome again,

Sexually transmitted diseases can be transmitted through oral sex.

Two weeks thrush infection is not unusual in your case, because during this period, you were taking antibiotic also.

Other diseases which can be transmitted through oral sex are Viral hepatitis, Non-gonococcal urithritis, shigella and HPV.

During oral sex whether you were performing or receiving it?

As drug resistance is common, you should get culture & sensitivity test of prostatic expressed secretion/urine after prostatic massage, done.

It will identify infecting organism and effective drugs, thus help you in treatment of Prostatitis.

With good wishes,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor